Drug-induced liver injury

Michael D. Leise, John J. Poterucha, Jayant A. Talwalkar

Research output: Contribution to journalReview article

180 Scopus citations

Abstract

Drug hepatoxicity can be nonidiosyncratic (predictable), as in the case of acetaminophen, or idiosyncratic (unpredictable). This review article focuses primarily on idiosyncratic drug-induced liver injury (DILI). New epidemiologic data suggest that approximately 20 new cases of DILI per 100,000 persons occur each year. Idiosyncratic DILI accounts for 11% of the cases of acute liver failure in the United States. Risk factors for DILI include medication dose, drug lipophilicity, and extent of hepatic metabolism. There is mixed evidence to support the role of host factors such as age, sex, and chronic liver disease in the development of DILI. For specific drugs, a genetic predisposition appears to be a risk factor for DILI. Suspected cases of idiosyncratic DILI should be categorized as hepatitic, cholestatic, or mixed on the basis of the degree/ratio of abnormalities in the alanine aminotransferase and alkaline phosphatase. A careful evaluation for other causes of liver disease should be performed, though a liver biopsy is rarely needed. There is evidence that some patients with DILI may actually have hepatitis E and this diagnosis should be considered. Amoxicillin/clavulanate isoniazid, and nonsteroidal antiinflammatory drugs are among the most common causes of DILI. Drug discontinuation or dechallenge should lead to an improvement in liver biochemistries in most patients, though a bilirubin value of more than 3 g/dL is associated with mortality of at least 10%. New biomarkers for DILI using proteomics and micro RNA appear promising but require further study. New studies on drugs with potential for causing DILI are reviewed herein, including tumor necrosis factor-alpha antagonists, fluoroquinolones, tyrosine kinase inhibitors, statins, and supplements. PubMed was used with search terms of drug induced liver injury OR DILI with filter settings of English language and humans and custom date range of January 1, 2000. The authors also manually searched bibliographies from key references and included seminal references before the year 2000.

Original languageEnglish (US)
Pages (from-to)95-106
Number of pages12
JournalMayo Clinic proceedings
Volume89
Issue number1
DOIs
StatePublished - Jan 2014

    Fingerprint

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Leise, M. D., Poterucha, J. J., & Talwalkar, J. A. (2014). Drug-induced liver injury. Mayo Clinic proceedings, 89(1), 95-106. https://doi.org/10.1016/j.mayocp.2013.09.016